[Skip to Content]
[Skip to Content Landing]
Article
July 19, 1976

Taste Dysfunction and Penicillamine-Reply

Author Affiliations

Georgetown University Hospital Washington, DC

JAMA. 1976;236(3):250-251. doi:10.1001/jama.1976.03270030010005
Abstract

Taste dysfunction (hypogeusia and dysgeusia) following the administration of penicillamine is a disturbing and oftimes unexpected side effect observed in approximately one third of patients with rheumatoid arthritis, scleroderma, or cystinuria who have received this durg.1,2 However, these symptoms rarely develop in patients with Wilson disease who have been given penicillamine, possibly because of their elevated levels of total body copper and the inability of penicillamine to mobilize and assist in the rapid excretion of their large copper body burden.1

The comparison of changes in blood and urine copper levels in patients without Wilson disease, who developed taste dysfunction after the administration of penicillamine, indicates a significant hypocupremia and hypercupruria.1,2 These symptoms were corrected by the oral administration of copper salts, whether or not penicillamine therapy was continued.1,2 These data suggested that the taste dysfunction was directly related to the copper depletion that commonly

×